MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE MODULUS XLIF INTERBODY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS

NUVASIVE INC NUVASIVE MODULUS XLIF INTERBODY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Model Number 1775850
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to nuvasive and the complaint was confirmed.Examination of the returned device was completed and the fracture pattern identified was consistent with excessive force fracture.Review of the information received identified the tip fractured during impaction indicating excessive off-angled force as the likely cause.Manufacturing review identified lot ms5491 was released to the field on december 1, 2018 as part of a loaner set that is subjected to handling and repeated sterilization cycles after distribution into the field.Wear and damage can accumulate over time.The root cause was determined to be component failure resulting from off-angled excessive force applied during impaction and or aged wear excessive use fatigue.The unretrieved tip in the patient is not a concern for migration as the photographs confirmed it was firmly secured in the interbody.No additional investigation required.Labeling review: "residual risks and potential side effects as with any major surgical procedures, there are risks involved in orthopedic surgery.Cleaning and sterilization failures, sterile barrier compromise, corrosion, and unretrieved instrument fragments which may cause or contribute to infections, fever, wound dehiscence, immunological response and immunological, systemic, or allergic reactions.In some instances, treatment of these events may require surgical intervention including revision surgery." ".Patient education preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." ".Do not implant the instruments complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." ".Intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." 9004421-en w-2022-12.
 
Event or Problem Description
On (b)(6) 2024 during an extreme lateral interbody fusion at l3/5 during the cage insertion at l3/4 the inserter threads snapped.The threads could not be retrieved and were left inside the cage in-situ.No patient injuries were reported.

Brand Name
NUVASIVE MODULUS XLIF INTERBODY SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18812728
Report Number2031966-2024-00070
Device Sequence Number20909964
Product Code LXH
UDI-Device Identifier00887517913425
UDI-Public887517913425
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1775850
Device Lot NumberMS5491
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2024
Initial Report FDA Received Date02/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN MODULUS INTERBODY
Patient Age73 YR
Patient SexPrefer Not To Disclose